Skin-numbing Cream Can Be Deadly
March 21, 2012 by staff
Skin-numbing Cream Can Be Deadly, People who use large amounts of skin-numbing creams and lotions, often in conjunction with cosmetic procedures, are at risk of irregular heartbeats, seizures and even death, U.S. health officials warned on Tuesday.
The Food and Drug Administration, citing two deaths, said such topical anesthetics can be applied in amounts so large that a lethal dose of the chemicals can enter the bloodstream.
A 22-year-old woman and a 25-year-old woman who applied numbing creams after laser hair removal on their legs later died, the agency said
After the procedure, “these women then wrapped their legs in plastic wrap, as they were instructed, to increase the creams’ numbing effect. Both women had seizures, fell into comas, and subsequently died from the toxic effects of the anesthetic drugs,” the FDA said.
Numbing creams and lotions, available both by prescription and over the counter, are approved to soothe burning or itching skin as well as pain before, during and after various procedures. They contain numbing drugs that can include lidocaine, tetracaine, benzocaine and prilocaine.
But the FDA said consumers should be cautious about using them without medical supervision.
Leaving the creams on the skin for long periods of time or on large portions of their bodies can increase the risk, officials have said. Small children and people with heart or severe liver disease are also at higher risk.
Please feel free to send if you have any questions regarding this post , you can contact on
Disclaimer: The views expressed on this site are that of the authors and not necessarily that of U.S.S.POST.